Nebraska, 2015

Hail and Damaging Winds in Nebraska, August 7, 2015

August 7, 2015 · NWS GLD · 4 events in 2 counties and zones

During the evening a line of severe storms moved into Southwest Nebraska from Northwest Kansas. The highest wind speeds were along the leading edge of the squall line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5.1 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening a line of severe storms moved into Southwest Nebraska from Northwest Kansas. The highest wind speeds were along the leading edge of the squall line. The highest wind gust reported was 100 MPH at Stratton. Large hail was also reported as the squall line moved through, with the golf ball size hail near Stratton being the largest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 4:46 PM MST, 2 hours 22 minutes earlier.

Area forecast discussion, Aug 7, 4:46 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
546 PM MDT FRI AUG 7 2015

.UPDATE...
ISSUED AT 546 PM MDT FRI AUG 7 2015

VERY MINOR CHANGES WITH THIS CURRENT ESTF UPDATE. HAVE BROUGHT IN
CURRENT DATA FROM LATEST OBS. CWA DOES REMAIN UNDER A SEVERE
THUNDERSTORM WATCH WITH SOME TRW FINALLY SLOWLY MOVING INTO SSW
ZONES AND SHOULD CONTINUE TO PUSH NORTHWARD THRU THE EVENING HRS.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 159 PM MDT FRI AUG 7 2015

BIGGEST CHALLENGE IN SHORT TERM IS THUNDERSTORM POTENTIAL THIS
AFTERNOON AND OVERNIGHT. NUMEROUS RUNS OF THE RAP PERSIST IN
BREAKING OUT SCATTERED AFTERNOON CONVECTION ACROSS THE CENTRAL
AND NORTHEAST COUNTIES...GENERALLY IN THE VICINITY OF A VERY WEAK
DECAYING SURFACE BOUNDARY. HAVE SOME DOUBTS ABOUT THIS LOOKING AT
CURRENT SATELLITE TRENDS AND SPC MESOANALYSIS CINH...BUT HAVE LEFT
THE SLIGHT CHANCE POPS NONETHELESS.

BIGGER ISSUE IS DEVELOPMENT OF STORMS OVER COLORADO LATER THIS
AFTERNOON AND THEIR SUBSEQUENT MOVEMENT. WATER VAPOR IMAGERY
SHOWS THE APPROACH OF THE NEXT UPSTREAM SHORTWAVE TROUGH AND RADAR
NOW SHOWS INITIAL THUNDERSTORM DEVELOPMENT SOUTH OF DENVER. MOST
GUIDANCE...INCLUDING THE CONVECTION-ALLOWING MODELS...INDICATES
BEST COVERAGE OF STORMS WILL BE ACROSS NORTHEAST COLORADO INTO
SOUTHWEST NEBRASKA...CLIPPING NORTHWEST KANSAS WITH LESSER
COVERAGE SOUTH AND EAST. ULTIMATELY IT DEPENDS ON UPSCALE
DEVELOPMENT AND WHETHER OR NOT A DECENT MCS CAN DEVELOP AND
PRODUCE STORMS FURTHER SOUTHEAST OF THE MAIN SHORTWAVE. HAVE
CONTINUED THE PREVIOUS FORECAST TREND OF BEST COVERAGE NORTH AND
NORTHWEST WITH LESSER POTENTIAL SOUTH OF I-70.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 334 PM MDT FRI AUG 7 2015

FORECAST PROBLEM WILL BE THUNDERSTORM CHANCES AND ANY HEAVY
RAINFALL THREAT. SATELLITE IS SHOWING AN AMPLIFIED AND MOSTLY
PROGRESSIVE FLOW FROM THE PACIFIC INTO NORTH AMERICA. THIS FLOW
BECOMES MORE OF A SPLIT WITH THE TROUGHS ALONG THE WEST AND EAST
COASTS. A LOT OF PACIFIC AND MONSOONAL MOISTURE IS BEING PULLED UP
INTO THE REGION. CURRENTLY A SYNOPTIC BOUNDARY REMAINS DRAPED TO
OUR SOUTH AND WEST.

AT JET LEVEL...MODELS STARTED OUT FINE. AT MID LEVELS...MODELS WERE
NOT TOO FAR APART. THE CANADIAN/UKMET/GFS LED THE PACK WITH OTHERS
NOT FAR BEHIND WITH THE SREF THE WORST. THE NAM/SREF WERE HANDLING
THE SURFACE WIND AND PRESSURE FIELD THE BEST. MODELS TENDED TO BE
A LITTLE COOL ON THE LOW LEVEL THERMAL FIELD WITH THE GFS/CANADIAN
DOING THE BEST.

SATURDAY NIGHT...TO BEGIN THE NIGHT...SURFACE BOUNDARY IS DRAPED
OVER THE FAR SOUTH AND WEST CENTRAL PORTION OF THE AREA. THIS
BOUNDARY GRADUALLY SINKS SOUTH THROUGH THE NIGHT. SHORTWAVE TROUGH
MOVES THROUGH FROM THE SOUTHWEST THROUGH THE NIGHT WITH THE BEST
LIFT BASICALLY OVER THE SOUTHWEST HALF. MAIN JET AXIS/LIFT STAYS NOT
TOO FAR TO OUR NORTH AND WEST THROUGH MOST OF THE PERIOD. LATE IN
THE NIGHT A RIGHT REAR QUADRANT GETS CLOSER TO THE NORTHWEST PORTION.

RIGHT NOW THE HIGHEST POPS LOOK TO BE IN THE SOUTHWEST HALF. PWS
REMAIN NEAR 1.5 INCHES. THAT WITH STORM MOTIONS ONLY 10 TO 15 KNOTS
ALONG THAT FLOW COMING OVER THE TOP OF THE SOUTHERN BOUNDARY WILL
MAKE MODERATE TO LOCALLY HEAVY RAINFALL POSSIBLE. ALSO POSSIBLE LATE
IN THE NIGHT WITH MOIST LOW LEVELS AND LITTLE TO NO WIND THAT PATCHY
FOG COULD DEVELOP WHERE NO PRECIPITATION IS GOING ON.

SUNDAY/SUNDAY NIGHT...IT LOOKS LIKE THERE MAY BE SOME LINGERING
RAINFALL AND PATCHY FOG IN THE MORNING. FOR THE REMAINDER OF THE
PERIOD...BOUNDARY LOOKS TO BE TO THE SOUTH AND WEST OF THE AREA WITH
A WEAK LOW LEVEL UPSLOPE REGIME IN PLACE. HOWEVER...MODELS ARE
HINTING AT A WEAK SECONDARY BOUNDARY MOVING INTO THE NORTHWEST HALF
OF THE AREA DURING THE LATE AFTERNOON INTO THE EVENING. THIS SINKS A
LITTLE FURTHER SOUTHEAST DURING THE LAST HALF OF THE NIGHT.

THE MID LEVEL FORCING THROUGH THE PERIOD REMAINS RATHER WEAK WITH
THE STRONGEST IN THE EVENING. RIGHT REAR QUADRANT OF THE JET REMAINS
NEAR THE NORTHERN AND WESTERN PORTIONS OF THE AREA THROUGH THE DAY
BUT GETS CLOSER/HAS MORE AFFECT ON THOSE LOCATIONS BY THE END OF THE
DAY. THE NORTHERN PORTION OF THE AREA KEEPS GETTING AFFECTED BY THIS
THROUGH THE MIDDLE OF THE NIGHT. WITH A VARIETY OF FORCING IN
DIFFERENT TIMES AND PLACES...WILL BROADBRUSH CHANCE POPS FOR THE
ENTIRE NIGHT.

FOR THE HIGH TEMPERATURES...WILL HAVE LOW LEVEL UPSLOPE IN PLACE
THROUGH THE DAY ALONG WITH LINGERING CLOUD COVER IN THE MORNING AND
DEVELOPING CLOUD COVER IN THE AFTERNOON WITH THE CONVECTION. MODEL
GUIDANCE HAS TENDED TO BE A LITTLE WARM.

MONDAY...JET REMAINS WELL NORTH OF THE AREA THROUGH THE DAY. MID
LEVEL SHORTWAVE RIDGE IS IN PLACE THROUGH THE DAY WITH A LOT OF
DRYING. A SHORTWAVE TROUGH STARTS GETTING CLOSER DURING THE END OF
THE DAY. AREA IS IN A POST FRONTAL AIR MASS. DEPENDING ON WHICH
MODEL YOU USE...THERE COULD BE A WEAK SUBTLE SURFACE BOUNDARY IN THE
FAR SOUTH/SOUTHWEST. SO AT THIS TIME...WILL HAVE SLIGHT TO LOW
CHANCE POPS IN THE FAR SOUTH AND SOUTHWEST PORTION OF THE AREA IN
THE AFTERNOON.

HIGH TEMPERATURES WILL BE COOLER THAN THE PREVIOUS DAY DUE TO LOWER
850 MB TEMPERATURES...UPSLOPE WINDS AND LINGERING MORNING FOG/STRATUS
THAT BEGINS SUNDAY NIGHT.

MONDAY NIGHT THROUGH SATURDAY...CONTINUED AMPLIFIED PATTERN
REMAINS IN PLACE THROUGH THE PERIOD. HOWEVER...THE DETERMINISTIC
AND ENSEMBLE OUTPUT SPREAD GETS WORSE WITH TIME...ALMOST
COMPLETELY OUT OF PHASE AT TIMES. THE DIFFERENCES INVOLVE HOW THE
PERSISTENT SOUTHERN UNITED STATES RIDGE AND WEST TROUGH EVOLVE
WITH TIME. IN GENERAL THE ECMWF REMAINS STRONGER WITH THE RIDGE.
FOR THE WESTERN TROUGH...ALL OUTPUT SUPPORTS A DEEPENING ALONG THE
COAST UPPER TROUGH.

DESPITE THOSE DIFFERENCES...THE CENTER OF THE RIDGE...STILL RATHER
FAR SOUTH...AND THE POSITION OF THE UPPER TROUGH SHOULD CONTINUE TO
ALLOW PACIFIC AND MONSOONAL MOISTURE TO PULLED UP INTO THE REGION
WITH PERIODIC SHORTWAVE TROUGHS EMBEDDED WITHIN THIS FLOW. AT THE
SURFACE...WPC GRAPHICS SHOW A PERSISTENT FRONTAL BOUNDARY STILL
DRAPED NOT TOO FAR TO OUR SOUTH AND WEST OR OVER THE AREA. THIS
KEEPS A CONTINUED UPSLOPE FLOW OVER THE AREA.

GIVEN THE BIG MODEL DIFFERENCES...THE GENERAL PATTERN SUPPORTED
CONTINUED BOUTS OF MOISTURE/LIFT/RAINFALL...AND THE PROXIMITY OF A
BOUNDARY AND UPSLOPE FLOW...SHOULD SEE A CONTINUED THREAT FOR
THUNDERSTORMS AND DO NOT FEEL COMFORTABLE MAKING ANY MAJOR
ADJUSTMENTS TO THE GUIDANCE. THE DETAILS WILL HAVE TO BE REFINED AS
WE GET CLOSER TO EACH EVENT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 546 PM MDT FRI AUG 7 2015

BOTH SITES WILL SEE VFR CONDITIONS GIVE WAY TO THUNDERSTORM
DEVELOPMENT FROM 02Z-06Z. AFT 06Z...FOG BEGINS TO DEVELOP AS
WINDS SLACKEN BY 06Z WITH 6SM DROPPING DOWN TO 1SM OR LESS WITH
CEILINGS BLW OVC010 BY 09Z...LASTING THRU 15Z ESPECIALLY FOR KMCK.
AFT THAT...VFR WITH SCATTERED CLOUD COVER. WINDS SE
15-25KTS...BECM LGT/VAR BY 06Z THEN NNE AROUND 10KTS 14Z-15Z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JN
SHORT TERM...DLF
LONG TERM...BULLER
AVIATION...JN
Hazardous weather outlook, Aug 7, 11:10 AM MST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT FRI AUG 7 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1210 PM MDT FRI AUG 7 2015 /132 PM CDT FRI AUG 7 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER NORTHWEST KANSAS THIS
AFTERNOON WITH STRONGER STORMS PRODUCING LARGE HAIL AND STRONG WIND
GUSTS...HOWEVER THE MOST SIGNIFICANT THUNDERSTORM ACTIVITY IN TERMS
OF STRENGTH AND COVERAGE IS EXPECTED TO DEVELOP OVER COLORADO THIS
AFTERNOON AND MOVE INTO SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THIS
EVENING. THE BEST COVERAGE OF THUNDERSTORMS IN KANSAS WILL BE NORTH
OF INTERSTATE 70. THESE STORMS WILL BE CAPABLE OF LARGE HAIL...
STRONG WINDS...A COUPLE TORNADOES AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY AFTERNOON
AND EVENING WITH A SLIGHT CHANCE OF STORMS ON MONDAY AND TUESDAY.
STORMS ARE NOT EXPECTED TO BECOME SEVERE AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 7, 6:32 PM MST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     DUST STORM       2 ESE MONUMENT          39.09N 100.96W
08/07/2015                   LOGAN              KS   LAW ENFORCEMENT

            ZERO VISIBILITY DUE TO DUST

&&

CLT
Local storm report, Aug 7, 6:38 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     TSTM WND GST     OAKLEY                  39.13N 100.85W
08/07/2015  E60 MPH          LOGAN              KS   EMERGENCY MNGR

&&

CLT
Local storm report, Aug 7, 6:39 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
739 PM MDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     1 E OAKLEY              39.13N 100.84W
08/07/2015  E70 MPH          LOGAN              KS   TRAINED SPOTTER

            ESTIMATED 65-70 MPH WIND GUST...ZERO VISIBILITY...BLOWING
            DUST

&&

CLT
Local storm report, Aug 7, 6:44 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
744 PM MDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     OAKLEY                  39.13N 100.85W
08/07/2015  M82 MPH          LOGAN              KS   AWOS

&&

CLT
Local storm report, Aug 7, 6:45 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
745 PM MDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             OAKLEY                  39.13N 100.85W
08/07/2015  E1.00 INCH       LOGAN              KS   EMERGENCY MNGR

            QUARTER SIZE HAIL...MAY BE SOME SLIGHTLY LARGER HAIL

&&

CLT
Local storm report, Aug 7, 6:47 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT FRI AUG 07 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     FLASH FLOOD      OAKLEY                  39.13N 100.85W
08/07/2015                   LOGAN              KS   EMERGENCY MNGR

            MINOR STREET FLOODING.

&&

CLT

The radar

The Goodland radar (KGLD), 108 km away, was scanning. The volume nearest the first event began at 02:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Dundy

When
August 7, 7:08 PM MST
Where
Dundy County, 16.46 mi NNW of Max
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.334, -101.537

Estimated wind gusts of 60-70 MPH.

Thunderstorm Wind, Hitchcock

When
August 7, 8:15 PM CST
Where
Hitchcock County, Stratton
Measured
87 kt (100 mph) estimated gust
Deaths
1 direct, 0 indirect
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
40.150, -101.230

The high wind gust snapped the top of an 80 foot tree off, with the top of the tree flying over a nearby house. The wind also flipped a swing set. The house shook because the winds were so strong. Elsewhere around town there was widespread, major tree damage. Twelve to eighteen inch diameter trees were snapped and uprooted. Power poles were damaged which lead to power outages in town and the surrounding area. In town one garage and one unanchored mobile home were destroyed. There were many roofs damaged as well as siding on houses. A camper was overturned, damaged and resulted in one (direct) fatality.

Hail, Hitchcock

When
August 7, 8:22 PM CST
Where
Hitchcock County, 4.59 mi SW of Palisade Rich Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.248, -101.275

Thunderstorm Wind, Hitchcock

When
August 7, 8:30 PM CST
Where
Hitchcock County, 0.25 mi SW of Palisade
Measured
83 kt (96 mph) estimated gust
Property damage
$4.1 million
Reported by
NWS Storm Survey
Coordinates
40.348, -101.104

Significant tree, utility pole and structural damage consistent with an intense downburst occurred in the eastern portions of Palisade and adjacent areas south and east of town. One large garage south of town was destroyed, several irrigation pivots were overturned, and grain bins were damaged or destroyed. An estimated 250 utility poles throughout the county were either snapped or pushed down. Power outages continue in the area.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Hitchcock2015-08-07MaleMobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592030, 592029, 592028, 592035.